CSN Login
Members Online: 2

Tamoxifen-to Take it or Not to take it?

ritaann
Posts: 11
Joined: Jul 2001

I had a lumpectomy in May. Small lump-less than 1/2" and the cancer had not spread to the any lymph nodes. I am now down to the last 12 of 33 radiation treatments. My surgeon, the radiation oncologist and medical oncologist have all recommended that I take Tamoxifen after the radiation is over.
HOWEVER, I have some serious reservations about taking it because of the endless amount of side effects and long-term health problems that may arise. As most of us know, radiation alone can cause heart damage and I'm not sure I want or need to add any more to that list. Does anyone else have these same feelings? Please let me know--it is a big decision.

cruf
Posts: 931
Joined: Oct 2000

Hi! I've been on Tamoxifen since Oct. 2000. The only side affect I've had has been hot flashes which come and go. I see my gyn MD every 6 mos. She does an internal ultrasound monitoring for changes in the uterous.She said it is very easy to monitor for changes. If any changes are noted they take you off the medication until it reverses itself then start again.All the sideaffects are possible but rarely happen.I feel,with close monitoring, the medication is well worth it. I don't want to get BC again! Do your own investigation. Speak to MDs. and other people taking it.Go to Google.com and read up on it! In the long run,it's your decision and you have to be happy with what you decide. Good luck. Keep us informed. Cathy

jbeardslee's picture
jbeardslee
Posts: 76
Joined: Jul 2001

I have only been on Tamoxifen since early June so I can't rule out some of the side effects. However, my hot flashes left after the first couple weeks. I feelour doctors will monitor us closely and adjust our meds if necessary. Let us know what you decide. Good luck. jbeardslee

nguyenmt
Posts: 2
Joined: Feb 2001

I had breast cancer, treated with modified radical mastectomy, 8 cycles of chemo, and 33 treatments of radiation. I am so afraid of getting cancer ever again; so I tried Tamoxifen for 6 weeks. I was extremely nauseated, felt very weak and depressed; suddently I had really bad digestion problems, and my gums (in my mouth) was all swollen. I was checked out by my dentist who insisted that Tamoxifen doesn't agree with me. It shows in my blood test for liver functions that my liver was under distress. I stopped taking Tamoxifen, my gums got better within 2 weeks. It took 12 weeks for nausea to go away. I continued to have digestion problems, and I saw a GI doctor who performed endoscope and found that I had chronic gastric erosion in my stomach that maybe caused by chemo. My stomach also had inflamation. I have taken Aciphex to help my stomach not making too much acid for my body. I cannot tolerate Tamoxifen at all. I beleive you should try because there are people who can tolerate it and that help them from getting another breast cancer. Good luck!
Minh Nguyen

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network